Migratory Bird Festival

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

2014 Tours

YOU MUST BE REGISTERED TO PARTICIPATE IN ANY FEE ACTIVITY.  Festival registration is $20.00.  See specific tours and activities listed below, with fees noted as necessary. 

REGISTRATION BEGINS February 10, 2014 ONLINE by following this link, or by calling the Harney County Chamber of Commerce at (541) 573-2636.  Mastercard and Visa accepted.  Full Payment is required with registration.   Full refunds from February 10 – March 28.  No refunds after March 28.

Tours take place Friday through Sunday and depart from the Burns High School. Please arrive early as tours depart at the scheduled time. Tour guides make every effort to provide a quality experience. Please note thereBlack Necked Stilt may be long stretches between rest stops. Be sure to dress in layers and wear comfortable shoes that will keep your feet warm and dry. Participants with limited mobility should contact the Harney County Chamber of Commerce prior to booking tours. As many of the tours travel to remote areas, we suggest that participants bring snacks, lunch or water.

Most of the vehicles used for the Festival's tours are generously provided by the following: Bureau of Land Management, Eastern Oregon Agriculture Research Center, Harney County, U.S. Fish and Wildlife Service, and Emery & Sons Construction of Stayton, Oregon.

PRIVATE VEHICLES ARE NOT ALLOWED TO FOLLOW TOUR VEHICLES.

Pre-registration is REQUIRED for the following tours. Must be 10 years or older to participate in the tours unless otherwise noted in the description.

Birding intensity of tours is as follows:
Birding Intensity I Basic bird watching skills, photo opportunities and learn about the area

Birding Intensity II Ability to sight and identify birds on your own is a plus

Birding Intensity III Fast paced, advanced bird watching

Birding British Style:

One of our most popular tours! Join Oxford-trained ornithologist Duncan Evered for an insightful 8-hour field trip where we will make our subject the bird--its behavior, ecology, Greater Canada Goosemigrations, digestion and, well, you get the picture. Not just the name of the bird! Having lived and worked at the Malheur Field Station for nearly two decades, this Brit offers a unique perspective on the local birds and a pythonesque take on "The Meaning of Birding." With a bit of luck, we'll learn that identifying birds need not be the end of the pursuit, but rather the beginning of a wonderfully fulfilling experience. Participants must at least pretend to like Elgar’s music and, after signing the liability waiver, everyone will sample Marmite done right. Come hone your observational skills while having a jolly good time!
Bring binoculars, lunch and water, and the walk of your choice…

Friday, Saturday and Sunday - 8:00 to 4:00; 8 hours. Birding Intensity II
Fee: $80

Birding the Alvord Desert Lakes [New Tour]:

Spend the day with Tim Blount (www.HarneyBirder.com) exploring lakes on the east side of the Steens Mountain Escarpment. Tim will introduce you to the unique desert habitat of these seldom visited lakes while viewing waterfowl, a variety of birds and other wildlife. Spotting scopes will be available or you can bring your own as you spend time at each of these lakes searching for wildlife. Bring snacks, drinks and lunch.

Friday and Saturday - 6:00 to 5:00; 11 hours. Birding Intensity III
Fee $95

Birding the Hot Spots:

Birding the Hot Spots: If you’re new to the area or just want someone else to do the driving - this is the tour for you! Join local wildlife biologists for a personalized tour of Harney Basin birding hot spots. They will answer all of your birding questions and provide insight into the habitat needs of many of our spring migratory birds. Don’t miss out on this opportunity to quiz an expert and discover the best birding spots in the Basin.

Friday – 1:00 to 4:00
Saturday – 9:00 to 12:00
Sunday – 8:00 to 11:00Birding Intensity II
3 hours; Fee: $30

Birds of Prey:

Come soar with the eagles and search for raptors! View Bald
Eagles exiting roosts, then drive along agriculture fields observing eagles
and raptors hunting for prey. If weather and road conditions permit, the trip
may extend into the Malheur National Forest to search for forest raptors.
Bring snacks or lunch, and water.

Friday and Sunday - 6:00 to 1:00, 7 hours.Birding Intensity II
Fee: $70

Blitzen Valley Birding Tour with Noah Strycker [NEW TOUR]:

Join our featured speaker Noah Strycker for bird watching at some of his favorite places in the Blitzen Valley. This tour will take you through Malheur Refuge with stops at the historic Sod House Ranch to view the heron and cormorant rookery, a stop at headquarters, and then a drive through the center of the refuge past wetlands, ponds, meadows, and riparian areas to Page Springs. Noah is a long time visitor to the refuge and Harney County and this tour will give you the opportunity to view a wide variety of birds on the refuge and Silvies River floodplain. Bring snacks, lunch and water.

Saturday – 6:00 to 3:00; 9 hours; Birding Intensity III
Fee $90

Boca Lake Hiking [New Tour]:

Enjoy a leisurely 5-mile birding hike to one of the hidden gems of Malheur Refuge! Long time Refuge volunteers and avid birders, Jerry Broadus and Shep Thorp will guide you through this beautiful sub-basin of the Blitzen River Valley, exploring the wetlands and surrounding habitats of 600-acre Boca Lake. We can expect an abundance of waterbirds and plenty of upland species as we walk the road that circumnavigates the lake. Note that this area is normally closed to the public. Be prepared to be out of the vehicle for up to 6 hours; waterproof footwear and outerwear are recommended. Bring water and a bag lunch.

Saturday 8:00 am - 4:00 pm; 8 hours.Birding Intensity II
Fee: $80

Extreme Birding:

The goal of these tours is to view over 100 plus bird species (and other wildlife) across the Snipe on a PostHarney Basin from the majestic old growth ponderosa pines on the Malheur National Forest to the spring fed ponds on Malheur National Wildlife Refuge. Travel plans include visiting ponderosa pine (both burned and unburned sites), western juniper, sagebrush, agricultural fields, hot springs, wetlands, rim rock cliffs, sewage ponds, Silvies and Blitzen River floodplains, Page Springs and backyard hot spots on Friday. The Saturday tour will visit the highlights of Friday’s tour, which covers most areas. Everyone gets a window seat on this tour with plenty of birding stops with short walks! Local wildlife biologists will serve as your tour guides for this jam packed day of birding, including discussions on habitat management and threats to native birds. Bring binoculars, snacks, drinks and lunch. We supply high quality spotting scopes and can help you with, photography, digi-scoping and IPAD birding apps.

Friday - 6:00 to 7:00; 13 hours. Fee: $95 Birding Intensity III
Saturday - 6:00 to 4:00; 10 hours. Fee: $80

Harney Basin Rock Art:

Join local archaeologists for a rock art tour that focuses on the center of the basin and explore different types of rock art made in ancient times by the first people to live in southeastern Oregon. Visit pictograph sites where the rocks were painted in different color pigments and have survived for millennia. Petroglyph sites, where the designs were made by grinding or pecking the boulders with hammer stones, will be viewed as well. The tour will be a loop from near Harney Lake to Diamond and then back to Burns through New Princeton and Crane. There will be a short stop to visit the Round Barn Visitor Center and, if time permits, a brief look at the historic Peter French Round Barn. Bring rain gear, wear sturdy shoes or boots, bring water and snacks and you will be back at Bird Central in time for afternoon activities.

Friday – 8:00 to 12:00, 4 hours.
Fee $40

Harney County Cattlewomen’s Working Ranch:

Travel to a working cattle ranch with members of the Harney County Cattlewomen as your Red Winged Blackbirdhosts. You will be introduced to the ranch owners -- multi-generation, family ranchers. They will explain ranch management techniques that are sustainable and support wildlife, especially migratory birds, in the Harney Basin. Local range scientists from the Eastern Oregon Agricultural Research Center will provide a presentation on the work they are conducting and the benefits it provides to wildlife. Coffee, water and cookies are provided at the ranch. A beef tri-tip lunch (BBQ tri-tip, salad, cowboy beans, bread and beverage) is put on by the HC Cattlewomen at the EOARC and is included with the tour.

Saturday -- 7:30 to 2:30; 7 hours. Family Fun
Fee: $35

Hike the Wild Double O:

Unique unto itself, the “Wilds” of the Double-O unit at Malheur National Wildlife Refuge are a blend of playas, dunes, meadows, lakes and ponds. Join long time Refuge volunteers and avid birders, Jerry Broadus and Shep Thorp, on this adventurous hike to the Stinking Lake Research Natural Area. This 2.5 mile hike will be moderate to difficult, but be the first to explore where natural features are preserved for scientific purposes and natural processes are allowed to dominate. Hiking boots are a must. If weather does not allow a hiking trip, the tour will migrate to a driving tour. Bring water, snacks and lunch.

Sunday – 8:00 to 2:00; 6 hours.Birding Intensity I
Fee $60.

Llama Ranching Amid the Flocks:

Our Mama Llama ranch is located in the flat meadowland just three miles north of Burns. Canada geese nest on the slough. Snow geese by the thousands gather on the hay field. Llama Ranching Amid the FlocksCurlews, ibises and cranes grace the fields nearby. It’s a wonderful place to mix llamas and birds. This three hour tour focuses on the llamas. It is our opportunity to present you with a complete background on the care, history, breeding and uses of these fascinating animals. Collectively we have nearly sixty years of experience that covers all manner of llama activities, ranging from leading a 4H club, to training llamas to pull carts or take lengthy wilderness pack trips. This ranch visit is also a hands-on experience. You will have the opportunity to practice grooming and training techniques with a llama in hand. If you wish and as time permits, we will take a short hike through the fields. The three-hour tour provides an excellent opportunity to answer your questions at length.

Sunday - 9:00 to 12:00; 3 hours.Birding Intensity IFamily Fun
Fee: $30.

Llamas in Flight at the Double-O:

If llamas could fly the Double O Ranch would make a great airport. Graced with plenty of Llamas in Flight at the Double-Owater and marsh it is a popular landing zone; a very busy place. Habitat includes willow thickets, open water, tules, sedges and cattails, brush covered dunes and open fields. Jim Dastyck, wildlife biologist and birder will accompany us to add his expertise in identifying the more than thirty species we often see. These include pelicans, sandhill cranes, swallows, cinnamon teal, harriers, great horned owls, bold marsh wrens and even sora. On this tour we follow a level single-lane gravel track that is otherwise closed to the public. It leads us through the dunes, marshes and between numerous ponds. Lunch is taken in a willow grove. Hiking distance varies depending on the interests of the group, but generally is from three to five miles. Views are expansive. This is a hands-on llama event. Each participant selects a llama to be their companion for the day. This calm, gentle, animal carries whatever field gear the participant wishes to bring. Participants encouraged to lead their llama and may participate in saddling if they chose. The eight hour tour begins and ends at Burns High School. Except for the lunch location, the site is open and can be windy and cold. Suggested gear includes a hearty lunch, reference books and plenty of warm clothes. Camera gear, scopes and collapsible tripods can be accommodated but should be well protected against possible jostling. Small folding chairs can also be packed along. Travel distance to the birding site is about forty miles and is a birding opportunity in its own right. Bring snacks, lunch and water.

Friday and Saturday - 8:00 to 4:00, 8 hours.Birding Intensity II
Fee: $75.

Paradise Birding - Birding the Silvies River Flood Plain:

Join us for a half-day birding tour of the Silvies River flood plain, where the snowmelt from the Blue Mountains provides expansive waterbird habitat before it reaches Malheur Lake. Great Horned OwlThis region is characterized by miles of privately owned grasslands and open pasture, with some sagebrush uplands scattered throughout. The start of irrigation season means these fields are filled with water which draws an abundance of waterbirds. We will search for more than eight species of raptors and up to 20 different waterfowl, including thousands of Snow and Ross's geese. We can also expect early arriving shorebirds and songbirds, plus large flocks of Sandhill Cranes. We offer patient and enthusiastic bird identification training for birders of all skill and ability levels. We will discuss natural history and habitat conservation for birds inhabiting the Harney Basin.


Friday - 12:00 to 5:00;
Saturday - 7:00 to 12:00 & 12:30 to 5:00;
Sunday - 7:00 to 12:00;
5 hours.Birding Intensity II
Fee: $50

Paradise Birding - Blue Mountains Woodpecker Tour:

Join Paradise Birding as we head for the hills in search of resident woodpeckers and other forest birds of the Blue Mountains. Our primary goal will be to find Black-backed Woodpecker in the burned forest, but we will also search for Hairy, Downy, and White-headed Woodpecker, plus Northern Flicker and sapsuckers. While we are woodpeckering, we will enjoy many other resident birds of the local forests, including nuthatches, chickadees, finches, jays and more. Forest raptors may include Northern Pygmy-Owl or Northern Goshawk. We will plan multiple stops in varied forest habitats for maximum species diversity. Dress warmly for the mountain weather. Your guide will offer patient and enthusiastic bird identification training for birders of all skill and ability levels, while discussing natural history and habitat conservation for birds in these mountain habitats.

Friday - 12:00 to 5:00, Saturday - 7:00 to 12:00 & 12:30 to 5:00,Birding Intensity II
Sunday- 7:00 to 12:00,
5 hours.
Fee: $50

Sage Grouse "Strutting" Early Bird:

Join biologists from the Oregon Department of Fish & Wildlife for dawn viewing of the sage Sage Grouse Struttinggrouse mating rituals on their lek. This is your opportunity to view these elusive birds in their natural habitat as they greet the beginning of spring with their competitive struts and calls. Bring water and snacks. This tour is weather dependent. If sage grouse are not present at the lek in early April this tour may be cancelled. Refunds will be issued if the tour cancels.

Early Friday - 5:30 to 9:30 am; 4 hours.Birding Intensity I
Fee: $40.

Steens Mountain/Alvord Desert:

Tour the "loop" from Burns through Crane, down the east side of Steens Mountain along the East Side of the SteensAlvord Desert, into Catlow Valley, then up Highway 205 bordering Malheur National Wildlife Refuge and finally, back to Burns. Join expert guides from the Burns District Bureau of Land Management and learn the history and geology of this great area. Be on the lookout for wild horses, mule deer, bighorn sheep, and maybe even a cattle drive! A few birding opportunities may also transpire. Brings snacks, water and pack your own lunch or eat at the Fields Cafe (not included in tour fee).

Saturday – 6:30 to 4:30; 10 hours. Birding Intensity I
Fee $90.

Willows, Cattails, and Meadow - Oh My:

Ever wonder why birds use some areas more than others? What entices birds to rest and nest at different locations? Ducks Unlimited Field Biologist and expert bird watcher Chris Colson specializes in restoring habitat for birds in the Pacific Northwest. You will learn how to detect the best habitat viewing locations for your favorite birds; understand which plants birds prefer during various seasons of the year; and gain insight into the life-cycle of many birds using the Harney Basin. You don’t want to miss this opportunity to bird watch with an expert! Bring water, snacks and lunch.

Friday 12:30 to 5:30
Sunday 7:00 to 12:00Birding Intensity II
5 Hours. Fee: $50

MALHEUR REFUGE TOURS

These tours begin at Malheur Refuge Headquarters - 35 miles south of Burns

Behind the Gates Refuge Tour:

Join long time Refuge volunteers and avid birders, Jerry Broadus and Shep Thorp, will take Snow Geeseyou through Malheur National Wildlife Refuge. Whether you’re a first-time visitor or on your annual migration to the Refuge, this is a fun opportunity to meet other people who love Malheur and birds. Best of all, you get to visit the best areas to bird on the Refuge and possibly learn from other birders. The tour begins at the Visitor Center located at Refuge Headquarters, 32 miles south of Burns. You must provide your own transportation to the Visitor Center to meet the birding group on the day of the tour. Please arrive 15 minutes early to check-in.

Friday – 8:00 to 4:00 pmBirding Intensity II
No Fee.
This tour is full.